KayciL

Q:

After getting sick, do I just stick to my regular schedule and take my morning meds tomorrow? I am a type 2 diabetic. My A1C is 6.2. I currently take Amyrol once a day and and Janumet twice a day with meals. This evening I took my Janumet with dinner, then about 20 minutes later threw it up. I'm pretty sure the janumet is no longer in my system now. I tested and my glucose was at 125, so not crazy high.

Patty Bonsignore

A:

In general, we recommend people continue their diabetes medicines when they are ill. The only exception to this is when people taking metformin experience severe diarrhea and vomiting. In this situation, we ask that people talk to their healthcare provider about temporarily stopping the metformin until the vomiting and diarrhea have stopped. This is because diarrhea and vomiting can cause dehydration, which can put people who are on metformin at higher risk for developing a rare but serious side effect of metformin called lactic acidosis. You are on a medication called Janumet, which contains both Januvia and metformin, so if you think you may be dehydrated (signs of this are decreased urine output and very dry mouth) then it will be important to check in with your healthcare provider. If you are now able to drink fluids and are urinating regularly, there is probably no need to worry.

January 18, 2013 at 8:16 pm